Hail, Phillips
- When
- July 13, 2:50 PM MST to 3:00 PM MST
- Where
- Phillips County, 13 mi SE of Zortman
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 47.787, -108.332
A few thunderstorms became severe due to a very moist atmosphere. A tornado was spotted just west of Frazer, in southeast Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A few thunderstorms became severe due to a very moist atmosphere. A tornado was spotted just west of Frazer, in southeast Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 1:43 PM MST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 243 PM MDT MON JUL 13 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... EARLY AFTERNOON OBSERVATIONS INDICATE COLD FRONT MOVING OVER THE CENTRAL REGION. THIS AGREES WITH GFS AND NAM THAT INDICATE COLD FRONT PASSAGE INTO THE LOCAL ZONES LATE AFTERNOON OR EARLY EVENING...WITH SOME TIMING DIFFERENCES INDICATED BY THE MODEL 850 MB WINDS. STORMS NEAR THE FRONT WILL BE CAPABLE OF LARGE HAIL AND GUSTY...POSSIBLY DAMAGING...WINDS. STORMS WILL FIRST DEVELOP INTO POSSIBLE MULTIPLE BOW ECHOES OVER THE CENTRAL REGION THAT WILL MOVE INTO THE WESTERN ZONES THIS AFTERNOON AND THE EASTERN ZONES BY EARLY EVENING. AT 00Z THE CLOSED UPPER LOW OVER WESTERN MONTANA WILL BE FEEDING THE STRONGEST PART OF THE UPPER JET INTO OUR AREA. THIS WILL FORCE THE STRONGEST STORMS INTO THE EASTERN ZONES. MODELS INDICATE AT LEAST AN INCH OF PRECIPITABLE WATER AVAILABLE. WILL KEEP HEAVY RAIN WORDING IN WITH THE FORECAST. THE FAST MOVEMENT OF THE STORMS COULD PREVENT ANY FLASH FLOODING...BUT SOME EASTERN AREAS CANNOT HOLD MORE THAN AN INCH PER HOUR...SO THIS WILL HAVE TO BE MONITORED IN THE EVENING AS THE HEAVIEST SHOWERS MOVE INTO THE EASTERN ZONES. UPPER LOW CENTER MOVES OVER THE CWA BY 12Z TUESDAY MORNING. WRAP- AROUND SHOWERS AND ORGANIZED CONVECTION WILL THEN MOVE OVER THE CENTRAL REGION EARLY TUESDAY MORNING...THEN INTO OUR WESTERN ZONES BEFORE NOON. IN ADDITION...AS THE SURFACE TROUGH MOVES INTO NORTH DAKOTA A STRONG GRADIENT WILL SET UP TO SUSTAIN A STRONG 850MB JET FROM THE NW...REINFORCING UPPER LEVEL NW WINDS THAT MIX DOWN. WITH SUSTAINED WINDS OF AROUND 25 KTS EXPECTED IT IS ANTICIPATED THAT A LAKE WIND ADVISORY FOR FORT PECK LAKE WILL BE NEEDED FROM APPROXIMATELY 9 AM THROUGH 9 PM. SHOWERS WITH LIGHT RAIN WILL CONTINUE THROUGH THE AFTERNOON. HOWEVER WITH TMAX EXPECTED TO BE IN THE LOWER 70S...SEVERE IS NOT EXPECTED. BY TUESDAY EVENING THE LOW WILL BE WELL TO THE EAST AS LOCAL UPPER FLOW BECOMES NORTHWESTERLY. TUESDAY NIGHT AND WEDNESDAY WILL BECOME DRY AS A SURFACE HIGH MOVES OVER THE REGION AND A STRONG UPPER LEVEL RIDGE MOVES OVER THE ROCKY MOUNTAINS. WITH CLEARING SKIES AND INCREASED SUNSHINE...TMAX WILL WARM SEVERAL DEGREES OVER TUESDAY BUT REMAINING SLIGHTLY BELOW NORMAL. A SURFACE BOUNDARY WILL NUDGE INTO THE ZONES WEDNESDAY SO WILL MAINTAIN SLIGHT CHANCE FOR THUNDERSTORMS. SCT .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... GIVEN A GOING FORECAST IN EXCELLENT SHAPE AND SEVERE WEATHER POTENTIAL THIS AFTERNOON...DID NOT MAKE ANY CHANGES TO THE GOING FORECAST. GILCHRIST PREVIOUS DISCUSSION...GOOD MODEL CONSISTENCY FOR THE END OF THE WEEK AS UPPER TROF NOW MOVING OUT OF THE PACIFIC NORTHWEST SLIDES INTO THE UPPER MIDWEST...TAKING COOL AND WET AIRMASS WITH IT. UPPER RIDGE BEGINS BUILDING INTO THE NORTHERN ROCKIES ON THURSDAY...SPREADING EAST THROUGH SATURDAY. THIS WILL BRING WARMER AND DRIER WEATHER TO THE REGION. QUESTIONS DEVELOP REGARDING POTENTIAL BREAK DOWN OF THE RIDGE FOR EARLY NEXT WEEK. ECMWF MUCH MORE AGGRESSIVE...PUSHING TROF OUT OF THE PACIFIC NORTHWEST AND INTO THE NORTHERN PLAINS SUNDAY AND MONDAY. GFS AND ALL ITS ENSEMBLE MEMBERS HOLD BACK THE TROF IN THE PACIFIC NORTHWEST...ALTHOUGH IT PUSHES THE RIDGE AXIS TO THE EAST ENOUGH TO OPEN EASTERN MONTANA TO SOUTHWEST FLOW ALOFT. KEPT POPS FOR SUNDAY NIGHT AS BOTH MODELS SOLUTIONS SUGGEST POSSIBILITY OF THUNDERSTORMS BUT GENERALLY SIDED WITH THE LESS PROGRESSIVE GFS. EBERT && .AVIATION... NUMEROUS STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP. ALTHOUGH CONDITIONS WILL BE PREDOMINANTLY VFR...BRIEF MVFR OR EVEN IFR CONDITIONS CAN BE EXPECTED WITH THUNDERSTORMS THROUGH THE EVENING HOURS. AFTER MIDNIGHT THUNDERSTORMS COVERAGE WILL DECREASE...HOWEVER SHOWERS AND THUNDERSTORMS WILL AGAIN PICK UP IN COVERAGE TUESDAY MORNING. SOUTHEAST WINDS AT 10-20KTS WILL TURN SOUTHERLY BEFORE GOING WESTERLY THIS EVENING. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 236 PM MDT MON JUL 13 2009 MTZ016>027-059>062-140600- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 236 PM MDT MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS GOOD POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO IMPACT NORTHEAST MONTANA THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. IN ADDITION...AN ISOLATED TORNADO OR TWO ARE POSSIBLE SOUTH AND EAST OF THE YELLOWSTONE RIVER VALLEY. PERSONS LIVING IN NORTHEAST MONTANA ARE ADVISED TO BEGIN TAKING ACTION TO MITIGATE POSSIBLE SEVERE WEATHER THIS AFTERNOON AND EVENING. SIMPLE THINGS LIKE SECURING LAWN FURNITURE AND SHELTERING VEHICLES AND EQUIPMENT BEFORE THE STORM HITS CAN GO A LONG WAY TOWARDS MINIMIZING POTENTIAL DAMAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG NORTHWEST WINDS WILL DEVELOP BEHIND THE COLD FRONT TUESDAY. WINDS OF 25 TO 35 MPH ARE EXPECTED. A LAKE WIND ADVISORY FOR FORT PECK LAKE IS ANTICIPATED FROM MID MORNING UNTIL MID EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 135 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
9 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail lasted at least 5 minutes. Some crop loss possible. No information was available from Farm Services Agency (FSA).
Spotter was nearly blown off of four wheeler. Winds lasted at least 10 minutes.
Lots of hail for about 20-30 minutes, but quarter-size and smaller.
Disaster and Emergency Service's (DES) son reported a funnel cloud that had been dipping down and just recently made contact with the ground. This is the first of two touchdowns.
This is the second of two brief touchdowns.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyThe tornado archive for Montana, 2009Warnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188166, 188168, 188193, 188170, 188173, 188175, 188180, 188182, 188183, 188184, 188187, 188190.